After a transplant, one of the many things that will change is the medicine that you take. And, in relation to this, the level of minerals in your blood will need to be within an acceptable range. But, how do we control those levels?
By following a diet, using other medication, and using various techniques and tricks. Monitoring our food intake, the technique of soaking foods, as well as avoiding eating things that increase the levels of potassium, sodium, calcium, etc. in the blood. At the end of the day, this is dealing with a chemical imbalance and we are only trying to find the best way to a good quality of life.
But when you have a transplant, everything will change. You should maintain a balanced diet—eat a little bit of everything in moderation—and remember that your new organ is a new opportunity. You might think of your new organ like a small child—it needs to be taken care of and pampered. This is what you must do, but you also must keep in mind that, as in every other kind of illness recovery, chemistry is important. Medication will play a crucial role in your personal drama. Two of the most important medications that you will take after your transplant are going to be immunosuppressants and cortisone or steroids. Both have strong side effects, but both are necessary once you have a transplant.
What is cortisone?
Cortisone is a human steroid. It is classified as a corticoid (glucocorticosteroid). It is used to treat a great variety of problems, among these the rejection of transplants. It can be administered various ways, in our case, most often orally. Cortisone depresses our immune system, reducing the inflammatory response of our body, which acts to neutralize pain and swelling in the affected zone. However its effects on our immune system can include various side effects. These can become more apparent when the cortisone is used for a long period—the case for many kidney transplantees in order to avoid rejection of the implanted organ. As a piece of trivia, you may also want to know that your body produces corticosteroids in the cortex of the adrenal glands (also known as suprarenal glands).
Some side effects of cortisone or corticoids
The side effects of cortisone are varied. The principal and primary problem that a transplantee will notice when beginning the treatment of cortisone is that they will see changes in their body. Even though this might seem like a minor problem at first, for many patients, the changes in their bodies due to cortisone can become the underlying factors depression, low self-esteem and non-acceptance of the new changes.
As we have mentioned, when used continuously and in large doses, corticoids have a great quantity of side effects. For example: gastritis, colitis, high blood pressure, shock, general bloating, erectile dysfunction, osteoporosis, anxiety, depression, hyperglycemia, insulin resistance, thromboembolic events, diabetes mellitus, hypogonadism, ictus, hypothyroidism, digestive perforating injury, amenorrhea and retinopathy. Among these problems, patients’ teeth turn a yellowish hue. Because off these side effects, since the 1960s, doctors have decided to use steroids only for the most serious conditions. For temporary treatment, most patients do not experience severe side effects. The most common side effects are usually predictable, are almost always reversible and they are temporary—they go away as soon as treatment is finished. They include: insomnia, swelling in lower extremities (due to fluid retention), increased appetite and resultant weight gain, irritability, nausea, muscle weakness, increased blood glucose and poor healing. These effects can last 10 years or more, depending on the treatments the patient has undergone previously.
When taking cortisone, patients are sure to gain some weight; this is one of the primary handicaps. Steroids awake a voracious appetite in the people who take them and it is sometimes very difficult to control.
In some cases, to prevent rejection of the organ, steroids or cortisone are prescribed for the life of the patient. In this case, a specialist will regulate the dosages, and give the smallest doses possible.
We have to learn to live with the side effects, even as much as they change our bodies, we have to adapt to them, and we can learn to fight them. Some of these changes are going to be more evident than others, and some of the changes will seem more serious to some patients, for example to women who are used to paying a lot of attention to their bodies and physical states.
One of the first changes that I could see in my body was one of the places most obviously visible—my face. Now, I have a round, bloated face. This is called “moon face” and is probably the change that most bothered me. It is also one of the least important changes—but it bothered me to look in the mirror and see an unfamiliar reflection.
The bloating in our faces is produced by the retention of liquids. This side effect disappears or diminishes with time, and when the corticoid or cortisone dosage is lowered. But when you have this symptom, you shouldn’t obsess about it. Instead, think about what you have gained and what you have left behind. Think to yourself that you have gained one of the battles—it might be the most important!—and you’re going to fight for your life. So, tell yourself to leave this stupidity and bitterness behind. OK, we have a “moon face.” So what? Be positive when thinking about your situation. And, believe me, there is no way to fix “moon face.”
Another of the side effects of this medication is the appearance of body hair in new places on our bodies—even in places we didn’t know hair would grow. One of these zones is the face. This is especially bothersome for women, but should not think about removing it or—as I have seen in some cases—shaving it. It’s important to know that this growth of hair on the face and extremities usually disappears along with the medicine. It depends on the dosages you are given, but if the dosage of cortisone is decreased, then in many cases the extra hair will almost disappear. If it bothers you, you can also purchase products to bleach the hair, even in delicate areas.
At the beginning of treatment with cortisone it’s also very common to get acne. Acne usually appears on the neck and face, taking the form of small red pimples that are a little bit bothersome and unpleasant to look at. But I’ll tell you the same as before—think about how lucky you’ve been. Don’t let a tree stop you from seeing the forest. You won’t be able to make the acne disappear completely, but you can take care of your skin to stop it from spreading. Avoid sunbathing, don’t touch or scratch the affected areas, and go to a pharmacy or other specialized shop to ask for advice from assistant about what products you can use. You may need to wash your face two or three times a day. If it becomes persistently worse over time, consult with a dermatologist.
Another problem that is evident at first sight is the weight gain that taking cortisone can bring. During the first months of beginning treatment with corticoids, you will have an insatiable appetite. You need to try to control it and to eat food that is healthy and not too fatty. You can have up to 5-6 meals in a day, if you make sure they are only in small quantities. Take an apple for a snack, or a few carrots, or some crackers with fiber—these can be good for satisfying you and pretty good for helping you go to the toilet. And, you can always use a few techniques that will help you trick your stomach into thinking it’s full. It’s good to maintain daily physical activity in moderation. Pick some good physical activity that is entertaining, such as going for a walk or riding a bike. Or, practice any sport that you like, as long it doesn’t put your health at risk and doesn’t hurt your new organ.
Suspicious bruising or hematoma.
If you notice an increase in the number of marks and bruises on your body, it’s surely for a simple reason. Don’t be afraid, because this is something relatively normal. Corticoids make blood vessels much more fragile.. They become so fragile that any small bump can turn into a big bruise. Try to avoid activities that you know will bruise you, or do them with more care. Because it’s hard to avoid all bruising, always keep ice in your freezer so you can immediately apply it to your skin and stop the bruise from becoming bigger. Pharmacies and sports equipment shops also sell gel bags you can freeze, and these will work well too.
I hope that this article will help to inform everyone about the things they need to know without inspiring fear. The best thing when you have an I.R.C illness like kidney disease is to be informed and to know what you’re facing. Information is power, and it will help you to have the tools you need and to avoid the things that will hurt your health because you didn’t know to avoid them.